Kentucky, 2016

Drought in Kentucky, November 15 to 30, 2016

November 15 to 30, 2016 · NWS JKL · 6 events in 6 counties and zones

Continued dry conditions led to the expansion of severe drought into the Bluegrass region from mid-late November. While sporadic wildfires occurred, the main impacts continued to be farther south through southern and southeastern Kentucky.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Continued dry conditions led to the expansion of severe drought into the Bluegrass region from mid-late November. While sporadic wildfires occurred, the main impacts continued to be farther south through southern and southeastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 15, 6:32 AM EST, 28 minutes earlier.

Area forecast discussion, Nov 15, 6:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
632 AM EST Tue Nov 15 2016

.UPDATE...
Issued at 632 AM EST TUE NOV 15 2016

The forecast remains on track so far this morning. Mostly clear
skies will gradually give way to partly cloudy skies by late this
morning, and eventually mostly cloudy skies by early this evening.
The culprit for the clouds will be a weak surface cold front that
will actually dissipate as it moves across the region. The latest
obs were ingested into the hourly forecast grids to establish new
trends. Aside from that, no other changes to the forecast were
deemed necessary at this time.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 348 AM EST TUE NOV 15 2016

Two weather systems will influence the weather of eastern
Kentucky in the short term. The first will be a weak trough of
low pressure that is expected to bring little more than partly to
mostly cloudy skies to eastern Kentucky today and tonight. This
system is forecast to pass through the area today and tonight. A
well defined ridge of high pressure is then expected to build
across the area behind the departed trough. This ridge will
gradually push lingering cloud cover out of eastern Kentucky,
giving way to mostly clear to partly cloudy skies on Wednesday.
Winds should be generally out of the southwest or west through
the end of the day tomorrow at 5kts or less.

High temperatures today and tomorrow should be normal or slightly
above normal, with max values in the low to mid 60s expected.
Tonights lows should be much warmer than what we have seen the
past few nights, with minimum readings in the lower 40s on tap.
The passing of the trough should allow for some recovery of
humidity today, as some weak return flow off the Gulf of Mexico
makes its way into the area.

.LONG TERM...(Wednesday night through Monday)
Issued at 345 AM EST TUE NOV 15 2016

The models remain in general agreement with an amplifying pattern
to take shape across the CONUS through this weekend, before
dampening a bit by early next week. Troughing will start out in
the western and eastern CONUS, with a sharp ridge planted across
the Mississippi Valley. A lee-side trough will then deepen across
the Rockies and head east and continue to strengthen as it moves
into the Plains and across the Great Lakes/Ohio Valley regions.
There is more disagreement on the evolution of the system by the
latter half of the weekend, as some solutions show additional
development on the lee-side of the Appalachians, while others keep
the development further north.

Eastern Kentucky will continue to see very dry conditions into
Friday, as the upper level ridge strengthens in response to the
digging trough out west. Highs on Thursday and Friday will top out
in the 70s, and with dry air just off the surface, likely yielding
some lower relative humidities both days. Have undercut the
blended guidance for the dew points during this period, as it
tends to be too conservative in this kind of pattern.

The trough and the associated surface cold front will barrel
through Friday night into Saturday morning, bringing a decent
chance of light rain showers to most locations as well as gusty
southwest to west winds. Given the low level wind profile in
place, went ahead and bumped up the blended sustained wind speeds
as well as the gusts. The front will usher in much colder air,
with highs on Saturday in the 50s, and by Sunday in the lower
40s. Any precipitation that lingers into Saturday night, may have
a few flakes mixed in, depending how quickly the moisture departs.

Have left Sunday dry for now; however, if there is more
system development along the lee-side of the Appalachians, then
more shower activity may linger during the day. By Monday, short
wave ridging moves in from the west, however highs still look to
stay well below normal, with mid to upper 40s for most locations
expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 632 AM EST TUE NOV 15 2016

VFR conditions and light winds will continue through the period.
A weak cold front will pass through the area today, but ceilings
should stay at or above 4000 feet. The first BKN to OVC CIGS are
expected to move over SME and LOZ between 14 and 15Z today, and
between 19 and 22Z at JKL, SYM, and SJS. These conditions are
expected to persist through around 0Z tonight, before the clouds
finally begin to scatter out toward the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 348 AM EST TUE NOV 15 2016

...Increasing Fire Danger Into This Weekend...

As a deep system takes aim at the area towards this weekend, the
combination of low relative humidity, as well as strengthening
winds will bring an increase in fire danger to the area. Relative
humidities look to bottom out below 30 percent in places on
Thursday, with south winds of 5 to 10 mph, likely increasing smoke
across the area, given the ongoing fires.

On Friday, south winds will peak between 10 and 15 mph, with some
gusts up to 20 mph. Highs will top out in the low to mid 70s, with
drier air mixing down aloft. This will yield relative humidities
down to near or just below 25 percent.

A strong cold front will move through Friday night into Saturday
morning, bringing a decent chance at light rain showers; however,
winds will continue to increase and turn gusty. West southwest
winds on Saturday will be between 10 and 20 mph, with gusts as
high as 30 mph. Winds will shift to the west during the day and
continue to be gusty through the early evening hours, before
diminishing somewhat at night.

Much colder air will move into the region Saturday night into
Sunday, with highs on Sunday only expected in the lower 40s;
however, west to northwest winds of 10 to 15 mph, with gusts up to
25 mph will continue to occur on Sunday. The winds will then
diminish Sunday night into Monday as high pressure builds into the
area from the west.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...AR
FIRE WEATHER...GEOGERIAN
Hazardous weather outlook, Nov 15, 4:14 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 AM EST TUE NOV 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
414 AM EST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

CONTINUED DRY CONDITIONS WILL ALLOW FOR AN INCREASED RISK OF
WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITY...AS WELL AS
THE LACK OF RAINFALL THROUGH THE END OF THE WORK WEEK...WILL
ALLOW FOR AN INCREASED THREAT OF WILDFIRES.

AT THIS TIME...FIRE DANGER WILL BE AT ITS PEAK FROM FRIDAY INTO
SATURDAY AS A COLD FRONT APPROACHES AND EVENTUALLY MOVES THROUGH
THE AREA. VERY LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST
WINDS UP TO 20 MPH WILL OCCUR ON FRIDAY. THE RELATIVE HUMIDITY
WILL RECOVER BY SATURDAY...HOWEVER WEST WINDS WILL BECOME EVEN
STRONGER...WITH GUSTS AS HIGH AS 30 MPH POSSIBLE AT TIMES DURING
THE DAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT OR
EMERGENCY MANAGEMENT OFFICIALS.

AR/GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Bath

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Bath forecast zone
Reported by
Drought Monitor
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Drought, Elliott

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Elliott forecast zone
Reported by
Drought Monitor
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Drought, Fleming

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Fleming forecast zone
Reported by
Drought Monitor
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Drought, Menifee

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Menifee forecast zone
Reported by
Drought Monitor
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Drought, Montgomery

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Drought, Rowan

When
November 15, 7:00 AM EST to November 30, 11:59 PM EST
Where
Rowan forecast zone
Reported by
Drought Monitor
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661956, 661957, 661958, 661959, 661960, 661961.